. "5 Biomarkers of Acute Idiosyncratic Hepatocellular Injury in Clinical Trials." Accelerating the Development of Biomarkers for Drug Safety: Workshop Summary. Washington, DC: The National Academies Press, 2009.
The following HTML text is provided to enhance online
readability. Many aspects of typography translate only awkwardly to HTML.
Please use the page image
as the authoritative form to ensure accuracy.
Accelerating the Development of Biomarkers for Drug Safety: Workshop Summary
cacy data. However, it was noted that among approximately 4,000 treated patients in clinical trials, two developed elevations in both serum alanine aminotransferase (ALT) and bilirubin. As a prerequisite for approval, the company was told to conduct a new safety study of 10,000 patients treated with the drug for 1 year, and to include an additional 10,000 subjects receiving comparator treatment for 1 year to exclude an unacceptable level of risk for clinically serious acute idiosyncratic hepatocellular injury (AIHI).2 The delay and additional investment required to bring such drugs to market can be detrimental not only to their manufacturers, but also to patients with unmet medical needs.
This chapter begins with an overview of AIHI. It then describes the current state of biomarkers for AIHI and reviews potential new biomarkers now emerging from various lines of investigation. The chapter ends with highlights of the breakout session on liver safety biomarkers.
ACUTE IDIOSYNCRATIC HEPATOCELLULAR INJURY (AIHI)
The clinical and histologic presentation of drug-induced liver injury can take many forms, mimicking most types of liver disease. AIHI is of greatest concern in drug development because of its potential rapidity of development and high morbidity and mortality (Andrade et al., 2005; Bjornsson and Olsson, 2005). Table 5-1 lists marketed drugs that have been subject to regulatory actions since 1995 because of liver safety concerns. All of the drugs listed can cause AIHI, with the exception of terbenafine (mixed hepatocellular/cholestatic injury), valproate (microvesicular steatosis), and acetaminophen (hepatocellular injury, but without the characteristics of AIHI discussed below). The discussion at the workshop focused exclusively on AIHI and not on other forms of drug-induced liver injury.
Figure 5-1 shows a typical presentation of AIHI. The patient exhibited normal liver chemistries at baseline and for several weeks while receiving treatment, but then developed serious liver injury with loss of overall liver function, manifested as a rise in serum bilirubin and ultimately death.
During AIHI, if treatment is not withdrawn promptly, and in some cases even with prompt discontinuation, the progressive loss of hepatocytes leads to liver dysfunction and ultimately death (absent liver transplant). The event is frequently termed “idiosyncratic” because the majority of treated patients are able to take the drug safely at the recommended dose range; the affected individuals are different from the majority in ways that make them susceptible to injury or less able to recover from injury. With most of the drugs listed in Table 5-1, fatal AIHI typically occurs in 1 in every 10,000
This chapter uses the term “AIHI” to refer specifically to acute and idiosyncratic hepatocellular injury that can progress to liver failure.